# SDR 2015FA0000398

- Difficulty date: July 21, 2015
- Submitted: August 21, 2015
- Operation: General aviation
- System (JASC): 7414 · Magneto/Distributor
- Part: Electrode
- Condition: Detached
- Location: Magneto
- Stage of operation: IN
- How discovered: 9
- Nature of condition: O
- Precautionary procedure: K

## Discrepancy

THROUGH 500, 1000, OR 1500 HR INSPECTION/ SERVICING OF SLICK 4300 SERIES MAGNETOS IT HAS COME TO MY ATTENTION THAT THE DISTRIBUTOR DRIVEN GEAR ELECTRODE FINGER IS BECOMING UN-POTTED FRO THE BOSS THAT HOLDS IT IN PLACE, CAUSING ROUGH RUNNING AND OR TOTAL LOSS OF POWER TO THE ENGINE AS THE ELECTRODE IS NO LONGER ABLE TO TRANSMIT VOLTAGE FROM THE OUTPUT OF THE COILS SECONDARY WINDINGS TO THE SPARKPLUG HARNESS, IN THE PAST 6 MONTHS I HAVE ENCOUNTERED THIS CONDITION 5 TIME ON 5 DIFFERENT MAGNETOS WITH TOTAL TIMES UNKNOWN.  I HAVE SEEN THIS A TOTAL OF A DOZEN OR MORE TIMES OVER THE PAST 4 YEARS OR SO OF SERVICING MAGNETOS IN THE FIELD.  COMPARING A NEWER DISTRIBUTOR DRIVE GEAR TO OLDER MODELS, THE BOSS WHICH CARRIES/ HOLDS THE FINGER WERE POTTED OVER WITH THE MOLDING OF THE GEAR ITSELF, IN THE CASES WHICH I HAVE SEEN FINGER DISLODGED THERE IS NO SIGN OF FACTORY POTTING TO HOLD THE FINGER IN PLACE, IT APPEARS TO HAVE BEEN REPLACED BY A HOOK IN THE MOLDING, WHICH AFTER TIME AND HEAT CYCLES IS BREAKING DOWN, ALLOWING THE FINGER TO WORK ITSELF FROM ITS BOSS.  AS THIS IS A ROTATING PART WITH CONSIDERABLE SPEED, THE USE OF A POTTING AGENT SUCH AS PLACTIC WELDER OR JB WELD WOULD HOLD THE FINGER IN PLACE, BUT INDUCE A DYNAMIC INSTABILITY WHICH WILL LEAD TO ADDED STRESS ON THE DRIVE GEAR AND SHAFT, WEARING ON THE UPPER BEARING AND TOTAL FAILURE OF THE MAGNETO.  THE ONLY "FIX" WOULD BE AT A MANUFACTURING LEVEL WHERE THE STRENGTH CAN BE ASSURED AS WELL AS DYNAMIC STABILITY.  A 1 TIME INSPECTION SHOULD BE IMPLEMENTED TO ASSURE THAT THE CONDITION OF THE ELECTRODE FINGER IS STILL SECURE IN ITS PLACE.  THE SLICK MASTER SERVICE MANUAL X 40000 REQUIRES AN INSPECTION OF THIS AREA FOR A "SECURE FIT", HOWEVER, THE 500/ 1000/ 1500 HOUR INSPECTIONS/ OVERHAUL OF THE MAGNETO IS NOT REQUIRED AS PER 14 CFR 43 APPENDIX D OR IN ANY MANUFACTURE`S INSPECTION CHECK LISTS THAT I HAVE USED IN THE PAST.  THIS CONDITION CAN BE EASILY OVERLOOKED.
